Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 206, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2003, 4:54 PM EDT for Amherst County, City of Lynchburg, Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2003, 4:54 PM EDT (20:54 UTC)
- Expired
- Jul 28, 2003, 5:15 PM EDT
- In force
- 21 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Amherst County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 282054 CCA
SVRRNK
VAC009-680-282115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTION TO INCLUDE ALL OF LYNCHBURG
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT MON JUL 28 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LYNCHBURG IN CENTRAL VIRGINIA
SOUTHERN AMHERST COUNTY IN CENTRAL VIRGINIA
* UNTIL 515 PM EDT.
* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES NORTHWEST OF LYNCHBURG CITY...MOVING
SOUTHEAST AT 20 MPH.
* SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE
LYNCHBURG CITY...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3743 7904 3737 7904 3740 7912 3743 7926
3749 7918 3750 7930 3765 7922 3748 7895
$$
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:44 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 28, 2:44 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO DATE/CCF NATIONAL WEATHER SERVICE BLACKSBURG, VA 244 PM EDT MON JUL 28 2003 SHORT TERM...TNGT-TUE... CURRENTLY SEEING CONVECTION FORMING ALONG OLD OUTFLOW ACROSS THE FAR W AND IN REGION OF BEST INSTAB PER LAPS CAPE/LI VALUES ATTM. RATHER TRICKY POP FCST IN THE SHORT RANGE GIVEN FIRST WAVE EXITING TO THE NE THIS EVENING FOLLOWED BY SECOND MAIN S/W AND ASSOCD JET STREAK LATER TNGT. QUESTIONS WITH WHETHER DYNAMICS WILL BE ABLE TO KEEP WDSPRD COVERAGE GOING TNGT DESPITE LOSS OF HEATING AND HOW FAR SE SHRA WILL PUSH AS THE SFC FRONT SAGS INTO NC TUE. GIVEN MODEL FORCING AND RECENT TREND OF TSRA TO CONT OVERNGT...WILL LEAN TOWARD LIKELY POPS W TNGT...WITH POTENTIAL FOR SOME TRAINING LATER AS FRONT HANGS UP WAITING FOR S/W TO PASS. THIS ALSO SUPPORTED BY AXIS OF PROGGED THETA GRADIENT OVERHEAD AND CONTD UPPER DIFLUENCE ALONG JET STREAK. MAIN CORE OF LIFT SHOULD FINALLY MOVE E OF THE BLUE RIDGE TUE WHILE SLOWLY EDGING THE 85H FRONT INTO THE SRN ZONES LATE. APPEARS INSTAB LIMITED BY CLOUD COVER ALTHO THINK SRN ZONES WILL BREAK THRU TUE AFTN SO PLAN TO HAVE BEST TSRA CHCS THERE. DRYING ALOFT SHOULD HELP WRN ZONES SEE A DECREASE IN SHRA AFTER RESIDUAL MORNING COVERAGE EXITS WITH WAVE. TEMPS A BIT LOWER TNGT PER SHRA...THEN A GOOD 5-10 DEGS COOLER TUE GIVEN CLOUDS/SHRA AND SHIFT IN SFC WINDS TO NE BEHIND FROPA. TUE NGT-THU...5H TROF TO WEAKEN AND LIFT OUT TUE NGT LEAVING STALLED WEAK SFC FRONT JUST S OF THE CWA INTO WED. WILL PROBABLY SEE ENOUGH DRYING TO KEEP POPS TO A MIN EXCEPT FAR S INTO WED PENDING HOW FAR INTO THE CAROLINAS DEEP RH FINALLY MAKES IT. OTRW PC N WITH MORE CLOUDS/CHCY POPS S AND TEMPS GNRLY MID 70S NW TO 80S SE WED. ANY DRYING HOWEVER TO BE SHORT AS NEXT STRONGER UPPER TROF BEGINS TO APCH THU WHILE SWINGING MORE S/W ENERGY THRU THE REGION INTO FRI. THINK BACKING ALOFT TO BRING A RETURN OF CHCY POPS THU WITH BEST COVERAGE FRI PER TROF OVERHEAD. EXTENDED...SIMILAR TO MOST OF THE SUMMER...5H TROF TO DIG TOWARD THE REGION OVER THE WEEKEND WITH TIMING OF SUBSEQUENT S/W ENERGY SPELLING MORE SHRA/TSRA. APPEARS PRECIP A BIT MORE DIURNAL GIVEN COOL POOL NEARBY AND HEATING SO WILL OPT FOR MAINLY AFTN/EVE CHCY POPS SAT-MON FOR NOW. FCSTID = 9 ROA 69 80 62 81 / 60 60 30 10 LYH 69 79 62 79 / 50 60 30 10 DAN 71 83 67 83 / 40 60 40 30 BLF 62 73 57 75 / 60 60 10 10 LWB 62 72 56 76 / 70 50 10 10 BCB 65 76 58 75 / 60 60 20 10 TNB 65 74 57 77 / 60 60 20 20 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Jul 28, 6:02 AM EDT, 10 hours 52 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-281300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 602 AM EDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A COLD FRONT WILL DRIFT SOUTHEAST TODAY...MOVING THROUGH SOUTHEAST WEST VIRGINIA LATE THIS AFTERNOON...AND THROUGH SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA TONIGHT. SHOWERS AND THUNDERSTORMS ALONG AND IN ADVANCE OF THIS FRONT WILL BECOME MORE NUMEROUS DURING THE DAY AS SURFACE TEMPERATURES RISE. MOST OF THE STORMS WILL BE ACCOMPANIED BY A PERIOD OF MODERATE TO HEAVY RAIN ALONG WITH WIND GUSTS UP TO 40 MPH. HOWEVER...ONE OR TWO OF THE THE STORMS MAY BRIEFLY REACH SEVERE LEVELS...AND PRODUCE PENNY SIZED HAIL ALONG WITH WIND GUSTS APPROACHING 60 MPH. ALTHOUGH THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS...THE THREAT OF SEVERE WEATHER WILL RAPIDLY DIMINISH WITH THE APPROACH OF NIGHTFALL AS SURFACE TEMPERATURES BEGIN TO COOL. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WERT
In the hours before
Special weather statement, Jul 28, 11:00 AM EDT, 5 hours 54 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-282100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1100 AM EDT MON JUL 28 2003 ...AN ISOLATED SEVERE THUNDERSTORM POSSIBLE THIS AFTERNOON ACROSS SOUTHEAST WEST VIRGINIA INTO SOUTHWEST VIRGINIA AS WELL AS NORTHWEST NORTH CAROLINA... A COLD FRONT WILL DRIFT SOUTHEAST THIS AFTERNOON...MOVING THROUGH SOUTHEAST WEST VIRGINIA THIS EVENING...AND THROUGH SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA TONIGHT. SHOWERS AND THUNDERSTORMS ALONG AND IN ADVANCE OF THIS FRONT WILL BECOME MORE NUMEROUS DURING THE AFTERNOON AS SURFACE HEATING OCCURS. MOST OF THE STORMS WILL BE ACCOMPANIED BY A PERIOD OF MODERATE TO HEAVY RAIN ALONG WITH WIND GUSTS UP TO 40 MPH. HOWEVER...ONE OR TWO OF THE THE STORMS...ESPECIALLY ALONG AND WEST OF THE BLUE RIDGE... MAY BRIEFLY REACH SEVERE LEVELS...AND PRODUCE PENNY SIZED HAIL ALONG WITH WIND GUSTS APPROACHING 60 MPH. ALTHOUGH THE THREAT OF SEVERE THUNDERSTORMS WILL DIMINISH OVERNIGHT...LOCALLY HEAVY RAIN WILL STILL BE POSSIBLE THROUGH EARLY TUESDAY MORNING. RAINFALL AMOUNTS OF AN INCH OR TWO MAY ACCOMPANY SOME OF THE STORMS THROUGH THE LATE EVENING HOURS. BECAUSE ANY POTENTIAL SEVERE THUNDERSTORMS ARE EXPECTED TO REMAIN ISOLATED IN NATURE...SKYWARN STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THE PRESENT TIME. WERT/JH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, City of Lynchburg | 25 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.